Funnel Cloud, Big Stone
- When
- August 20, 6:00 PM CST
- Where
- Big Stone County, 2.98 mi WSW of Barry
- Reported by
- Trained Spotter
- Coordinates
- 45.560, -96.630
Brief funnel clouds were observed near Beardsley, associated with a thundershower that moved to the southwest across west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Brief funnel clouds were observed near Beardsley, associated with a thundershower that moved to the southwest across west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 20, 1:45 PM CST, 4 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 245 PM CDT Sat Aug 20 2022 .SHORT TERM...(This Evening through Sunday Night) Issued at 244 PM CDT Sat Aug 20 2022 An area of high pressure currently over northern North Dakota will slowly move southeast overnight, bring light winds to this CWA. Fair weather cu currently over the region should dissipate later this evening with a mostly clear sky expected overnight. The combination of a clear sky, light winds, and an abundance of LLM, patchy to areas of fog will be possible later tonight into the morning hours on Sunday, mainly for locations along and east of the James River valley. Areas of fog appears best along the James and Big Sioux valleys per model blend of the NBM and HREF. Unlike today's cloud cover, the HREF suggests the fog and low clouds will dissipate around mid morning with a mostly sunny sky for the rest of the Sunday. High temperatures on Sunday should range from the upper 70s, in eastern SD, to the lower 90s, along and west of the Missouri River. A low pressure system approaching the region from the west will bring southerly winds on Sunday night, limiting the potential for fog. .LONG TERM...(Monday through Saturday) Issued at 244 PM CDT Sat Aug 20 2022 The majority of this period of the forecast will continue to feature seasonal to warm temperatures and periodic chances for some precipitation. As the period starts off Monday morning, we'll see ridging aloft across the Western CONUS nudging just a bit over our region initially while troffing remains across the Great Lakes and portions of the eastern seaboard. The upper ridge will allow a warmer air mass to shift into our area as temperatures start off the work week on a warm to hot note. Daytime readings will be in the 80s in the east to the 90s across central SD on Monday. With northwest flow aloft through most of the term, our region will see periodic impulses or s/w energy shifting across the area from time to time, especially during the latter half of the period. Best windows of opportunity for showers and storms will be mid-late week. Temps by then look to be seasonal with daytime readings in the 70s to mid 80s and overnight lows in the upper 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1237 PM CDT Sat Aug 20 2022 Terminals KABR,KATY,KPIR,KMBG MVFR or low end VFR cigs will impact all terminals until 0-2Z when the clouds should dissipate. MVFR and IFR conditions with fog and low cigs will be possible later tonight and into the morning hours on Sunday, mainly for the terminals of KATY and KABR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Vipond AVIATION...SD
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 323 PM CDT Sat Aug 20 2022 MNZ039-046-SDZ006>008-011-018>023-212030- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 323 PM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Patchy to areas of fog will be possible late tonight and into the morning hours on Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>005-009-010-015>017-033>037-045-048-051-212030- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 323 PM CDT Sat Aug 20 2022 /223 PM MDT Sat Aug 20 2022/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Aberdeen SD
658 PM CDT Sat Aug 20 2022
MNZ039-046-SDZ008-210045-
Traverse MN-Big Stone MN-Roberts SD-
658 PM CDT Sat Aug 20 2022
...A thunderstorm will impact portions of south central Traverse,
northwestern Big Stone and southeastern Roberts Counties through 745
PM CDT...
At 656 PM CDT, a trained weather spotter reported a thunderstorm
producing a funnel cloud near Beardsley, or 9 miles southeast of
Browns Valley, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph. Funnel Clouds
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yankeetown, Lismore Colony, Bonanza Grove, Wilmot and Big Stone
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4573 9668 4571 9645 4533 9654 4540 9697
TIME...MOT...LOC 2356Z 016DEG 9KT 4554 9666
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DornThe Aberdeen radar (KABR), 139 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051841, 1051842.